Colorado, 2004

Lightning Strike in Colorado, June 26, 2004

June 26, 2004 · NWS PUB · 1 event in 1 county or zone

damaging some radio equipment in the adjacent building.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Lightning struck a radio tower at Black Forest Fire and Rescue...damaging some radio equipment in the adjacent building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 26, 1:50 AM MST, 10 hours 40 minutes earlier.

Area forecast discussion, Jun 26, 1:50 AM MST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
250 AM MDT SAT JUN 26 2004

.SHORT TERM...
(TODAY AND TONIGHT)

...MORE STORMS WITH MODERATE TO LOCALLY HEAVY RAIN AND SMALL TO
MARGINAL SVR HAIL ACROSS S CNTRL/SERN CO THIS AFTN/EVE...

CURRENTLY...WATER VAPOR AND RUC MODEL ANALYSES 12HR ANIMATION
SHOWING A FAIRLY HEALTHY COVERAGE OF SHRA/TSRA ACROSS THE GREAT
BASIN AND ROCKIES YDA EVE WITH MUCH OF THE ACTIVITY DISSIPATING
AFTER MIDNIGHT WITH JUST A COUPLE OF MINI-MCS/S ACROSS EXTREME NERN
CO AND SERN NM.  JUST LIKE YDA...HARD PRESSED TO KEY ON ANY SYNOPTIC
SCALE FEATURE DUE ALL THE CONVECTIVE PRECIPITATION CONTAMINATION...
BUT OBVIOUSLY SMALL FEATURES ARE OUT THERE WITH THE RUC SHOWING
LITTLE XS(SHORTWAVE TROUGHS) ACROSS THE REGION.  YDAS
RADAR/LIGHTNING ANALYSES HAD A PRETTY GOOD COVERAGE OF
PRECIPITATION(40-70%) ACROSS S CNTRL AND SERN CO. BASICALLY...THIS
BROUGHT SFC DEW POINTS INTO THE 30S/40S ACROSS THE MTS PER MESONET
DATA AND IS FAIRLY CLOSE TO THE CO 6KM FCAMMS MODEL
INITIALIZATION. SFC DEW POINTS IN THE 50S WERE STILL LOCATED ACROSS
SERN CO.

TDA AND TNGT...PERSISTENCE MIGHT BE THE BEST TOOL TODAY AND TONIGHT.
AS MENTIONED BEFORE...HARD TO KEY ON ANY SYNOPTIC SCALE IMPLIED
ASCENT FEATURE TO ENHANCE THE CONVECTIVE POTENTIAL...BUT THERE ARE
PROBABLY A FEW OF THEM AND THEY WILL SHOW THEMSELVES EARLY THIS AFTN
AS THE FIRST TOWERS GO UP IN RESPONSE TO SFC HEATING AND A
DESTABILIZING ATMOSPHERE.  FUEL SHOULD BE NO PROBLEM ONCE AGAIN
WITH SFC DEW POINTS IN THE 30S/40S MOUNTAINS AND 50S SERN CO PLAINS.
ETA MIGHT BE TRYING TO DRY SFC DEW POINTS OUT A LITTLE TOO MUCH
THIS AFTN...AND HAS BEEN TOO DRY IN THE ERN SAN JUAN/SAN LUIS
VALLEY THE LAST COUPLE OF DAYS WITH SFC DEW POINTS TOO LOW AND
HAINES VALUES TOO HIGH. THE GFS KEEPS SFC DEW POINTS PRETTY STEADY
WITH THE VALUES FOR THE NEXT 24 HOURS. THIS IS SOMEWHAT IN-LINE WITH
THE CO 6KM FCAMMS MODEL DATA. WITH THE LOW LEVEL MOISTURE POSSIBLY
NOT MIXING OUT ALONG WITH SOME DAYTIME SFC HEATING...CAPE VALUES
SHOULD BE ABOUT 500-2000 J/KG ACROSS THE CWA...WHICH IS A LITTLE
HIGHER THAN WHAT THE ETA IS PROJECTING. LIFTED INDICES PROGGED TO BE
-1C TO -4C ACROSS THE AREA. THE CO 6KM FCAMMS MODEL RADAR PROJECTION
DATA HAS SHRA/TSRA BREAKING OUT ACROSS THE MTS LATE THIS
MORNING/EARLY AFTN AND THEN DRIFTING WITH THE W-NWLY MEAN FLOW AND
POSSIBLY EVOLVING INTO A MINI-MCS ACROSS EXTREME SERN CO AND SWD LATE
THIS EVE.  WITH H7-H5 SPECIFIC HUMIDITY VALUES AROUND 5 G/KG AND A
STORM SPEED OF 20KTS...THERE COULD BE SOME LOCAL HEAVY RAIN EVENTS.
THIS COULD PARTICULARLY BE SIGNIFICANT AROUND OLD WILDFIRE BURN
SCARS(MILLION...HAYMAN...ETC). WILL OPT NOT TO ISSUE A FLOOD WATCH
FOR THE BURN SCARS...BUT MAKE MENTION IN THE HAZARDOUS WEATHER
OUTLOOK LATER THIS AM. STORM TYPE THIS AFTN/EVE WILL ONCE AGAIN BE
MAINLY PULSE TYPE WITH THE SUPERCELL POTENTIAL PRETTY MINIMAL
GIVEN THE WEAK MID LEVEL FLOW...BUT COULDNT RULE OUT A SUPERCELL
WHERE CAPE VALUES ARE AROUND 2000 J/KG AND ANY LOW LEVEL BOUNDARIES.
HARD PRESSED TO SEE WHY THE EVE SHRA/TSRA SHOULD NOT DISSIPATE...OR
MOVE OUT OF THE CWA...AFTER MIDNIGHT GIVEN THE LACK OF SYNOPTIC SCALE
SUPPORT.  SO...AFTER MIDNIGHT...IT WILL LIKELY BE JUST THE CONVECTIVE
DEBRIS CLOUDS DISSIPATING. METZE

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

ON SUNDAY...RIDGE ALOFT OVER THE WESTERN ZONES...AND NW FLOW ALOFT
OVER THE EASTERN PLAINS. MODEL PWS OUT EAST ARE .75 TO 1 INCH...AND
UPPER FLOW AT 500 MB ONLY 25 KTS. WITH CAPE RUNNING 1000-1400 J/KG
EARLY AND DIMINISHING TO BELOW 1000 LATE IN THE DAY...STORMS SHOULD
BE ABLE TO DEVELOP AND ARE MORE LIKELY TO BE HEAVY RAINERS EAST OF
THE SANGRES. MCS PROGGED TO DEVELOP OVER EAST PLAINS OVERNIGHT...AND
ETA KEEPS PRECIP GOING AS NEXT LW TROF EJECTS MOISTURE AND ENERGY TO
WESTERN ZONES OVERNIGHT. NOT MUCH LIFT...BUT OROGRAPHICS PLUS MID
LEVEL LAPSE RATES UP TO 8.5 MAY GENERATE ISOLATED CONVECTION...HAVE
ADDED SOME POPS FOR NOCTURNAL CONVECTION. UPPED POPS TO SCATTERED FOR
EASTERN MTN ZONES.

MOST OTHER ADJUSTMENTS WERE MINOR...MAINLY ADJUSTED GRIDS FOR
COORDINATION. NO DRAMATIC CHANGES ANTICIPATED TO SENSIBLE WEATHER...
AS 585-590 DM RIDGE REMAINS OVER THE AREA THROUGH THE PERIOD. PWS
ALSO RUN HIGH ON THE EASTERN PLAINS...IN THE .75 TO ONE INCH RANGE...
AND UPPER STEERING FLOW IS GENERALLY LIGHT WITH RIDGE OVER THE AREA.
CONCERNS WILL LIKELY BE RAINFALL WITH STORMS WHICH DEVELOP EAST...AND
LIGHTNING WITH STORMS WEST. SHOULD NOTE THAT THE GFS IS GETTING A BIT
NOISY UNDER THE RIDGE AS IT ATTEMPTS TO MANAGE CONVECTION AND
INSTABILITY...AND IS LIKELY OVERDONE. TEMPS IN GRIDS IN EXTENDED MAY
BE A BIT WARM GIVEN MID LEVEL TEMPS AND PERSISTENT PATTERN...THINK
GUIDANCE IS PUSHING TO CLIMO WHICH IS IN THE LOW 90S MOST PLAINS. KC

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 26, 6:00 AM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SAT JUN 26 2004

COZ058>089-093>099-271300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS...PULSE TYPE...COULD BE POSSIBLE TODAY
ACROSS THE SAN LUIS VALLEY AND SOUTHEASTERN COLORADO MOUNTAINS AND
PLAINS...INCLUDING A FEW COMMUNITIES SUCH AS ALAMOSA...COLORADO
SPRINGS...PUEBLO...TRINIDAD...LA JUNTA...LAMAR...AND SPRINGFIELD
AFTER 12 PM. SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST TO
DEVELOP OVER THE MOUNTAINS AFTER NOON TODAY...AND THEN SPREAD TO THE
HIGH VALLEYS AND SOUTHEASTERN COLORADO PLAINS THE REST OF THE
AFTERNOON AND EVENING.

THE MAIN THREAT FROM ANY THUNDERSTORMS WILL BE HAIL UP TO THE SIZE OF
QUARTERS...WIND GUSTS AROUND 55 MPH...CLOUD TO GROUND LIGHTNING...AND
MODERATE TO LOCALLY HEAVY RAIN.  IF THIS RAINFALL MOVES OVER THE
MILLION...HAYMAN...IRON MOUNTAIN...AND TRINIDAD COMPLEX OLD WILDFIRE
BURN SCARS...THEN THERE COULD BE SOME MINOR FLOODING TO AN INCREASED
FLASH FLOOD POTENTIAL FOR THOSE AREAS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS SOUTH CENTRAL AND
SOUTHEASTERN COLORADO EACH DAY THROUGH FRIDAY. MOST THUNDERSTORMS
SHOULD OCCUR BETWEEN NOON AND MIDNIGHT EACH DAY...WITH A FEW
OVERNIGHT STORMS POSSIBLE. MOST OF THE DEEPER MOISTURE AVAILABLE FOR
STORMS REMAINS EAST OF THE SANGRE DE CRISTO MOUNTAINS. IN ADDITION...
UPPER LEVEL WINDS ARE WEAK...AND STORMS WILL MOVE SLOWLY. THIS
COMBINATION OF WIND AND MOISTURE WILL MAKE LOCALLY HEAVY RAIN A
THREAT...MAINLY EAST OF THE SANGRES. HAIL IS ALSO POSSIBLE...
GENERALLY AT OR BELOW THE SIZE OF QUARTERS. THE MAIN THREAT FROM
THUNDERSTORMS WEST OF THE SANGRES WILL BE LIGHTNING AND WIND GUSTS
NEAR 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS MOST OF SOUTH CENTRAL AND SOUTHEASTERN COLORADO
AFTER 12 PM.

METZE/KC

In the hours before

Local storm report, Jun 26, 12:16 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
116 PM MDT SAT JUN 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             2 W DEL NORTE           37.68N 106.39W
06/26/2004  1.00 INCH        RIO GRANDE         CO   TRAINED SPOTTER

&&

RSG

The radar

The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, El Paso

When
June 26, 12:30 PM MST
Where
El Paso County, Black Forest
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407577.